Florida, 2021

Rip Current in Florida, August 27, 2021

August 27, 2021 · NWS MOB · 1 event in 1 county or zone

An adult male drowned in a rip current on an unmanned beach near Gulf Islands National Sea Shore.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MOB wrote it up.

An adult male drowned in a rip current on an unmanned beach near Gulf Islands National Sea Shore.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 27, 5:31 PM CST, 29 minutes earlier.

Area forecast discussion, Aug 27, 5:31 PM CST, 29 minutes before
Area Forecast Discussion...CORRECTION to Near Term
National Weather Service Mobile AL
631 PM CDT Fri Aug 27 2021

.NEAR TERM UPDATE /Now Through Saturday night/...Little change made
to the current forecast. The isolated rain showers and
thunderstorms over the area will continue to decrease in coverage
and strength.
/16

&&

.AVIATION...
00Z issuance...General VFR conditions with local MVFR conditions in
isolated rain showers were noted across the forecast at 23z. Winds
over the coastal counties of Alabama and the western Florida
Panhandle were from the southwest to south around 10 knots, lighter
inland.

Through the evening hours, isolated rain showers and thunderstorms
over the forecast area will continue to decrease in coverage and
strength through the evening hours, with general low end VFR/upper
MVFR conditions overnight. Winds will lighten overnight along and
north of I-10, but remain at 5 to 10 knots south and a bit stronger
along the immediate coast. After 12z Saturday, convection that has
developed offshore will begin to move onshore south of I-10,
bringing local mid level MVFR conditions. As Saturday progresses,
and Hurricane Ida passes well south of the forecast area, coverage
of west to northwest moving convection will increase in coverage and
strength. Outside of the convection, VFR conditions are expected. In
and near, MVFR or lower conditions are expected. Easterly winds will
increase to around 10 knots well north of I-10. Along and south 10
to 15 knots and gusty are expected.
/16

&&

.PREV DISCUSSION... /issued 427 PM CDT Fri Aug 27 2021/

NEAR TERM UPDATE /Now Through Saturday/...A deep layer (surface
to 500 mb) ridge which extends across much of the eastern CONUS
into the southern/central Plains strengthens somewhat over the
eastern CONUS during the period. This deep layer feature will play
two important roles: first by steering Ida in a northwestward
direction as it moves into the central Gulf, and second by
interacting with the periphery of Ida's circulation and resulting
in a region of enhanced lower level convergence beginning to
develop over the forecast area by Saturday. Per the latest track
from the National Hurricane Center, Hurricane Ida approaching
western Cuba will progress into the central Gulf through Saturday.
Abundant deep layer moisture currently over the region with
precipitable water values around 2.0 inches increases to 2.0-2.4
inches on Saturday as tropical moisture associated with Ida begins
to spread into the region. Will have chance pops near the coast
overnight while otherwise isolated convection lingers into the
evening then dissipates. For Saturday, with the trend of
increasing deep layer moisture along with the enhanced lower level
convergence beginning to develop, have gone with likely to
categorical pops for much of the area with the higher pops over
extreme southeast Mississippi and extreme southwest Alabama where
the lower level convergence looks strongest. Lows tonight range
from the lower 70s inland to the mid 70s at the coast. Highs on
Saturday will be in the upper 80s to lower 90s. A high risk of
rip currents continues through Saturday. /29

SHORT TERM /Saturday night Through Monday/...Ida strengthened into
a hurricane earlier this afternoon and is going to be the main focus
for the short term period. Ida is moving northwest over western
Cuba. Ida will be transiting the central Gulf of Mexico at the
beginning of the short term period Saturday night. The track of Ida
has become clearer, as the models have come into better consensus,
and south-central into southeastern Louisiana looks to be the
favored region for landfall. In addition, Ida is likely to make
landfall as a major hurricane. Please pay close attention to the
National Hurricane Center's webpage for updates on the track and
intensity of Hurricane Ida (www.nhc.noaa.gov). Although, it is
extremely important to NOT focus on the exact path of the storm as
impacts will reach far away from the hurricane and outside of the
forecast cone. These impacts (and associated products) will be
discussed below in detail for our area:

Tropical Storm Watch: A Tropical Storm Watch remains in effect for
far southeastern Mississippi into far southwestern Alabama and the
marine waters. This will possibly be upgraded to a Tropical
Storm Warning later this evening or tomorrow morning.

Storm Surge Watch: Ida will bring high storm surge with it and thus,
a Storm Surge Watch is in effect for the Mississippi Sound and
Mobile Bay for 2 to 4 foot storm surge. This will possibly be
upgraded to a Storm Surge Warning later this evening or tomorrow
morning as well. East of the Watch area through the Florida
Panhandle, a coastal flood advisory is in effect for 1 to 3 feet of
anticipated water rise.

Heavy rainfall is expected Sunday into Monday, and will likely
continue through Tuesday as well. Rainfall amounts of 4 to 8 inches
are possible, with locally higher amounts of 12+ inches (especially
over southeast Mississippi and southwest Alabama). The flooding
threat is increasing and will be monitored for any changes to these
forecast amounts. A Flash Flood Watch will likely become necessary,
at least for southeast Mississippi and southwest Alabama.

The tornado threat will also begin to increase on Sunday across
southeastern Mississippi, far southwestern Alabama, and portions of
far western Florida as the right front quadrant outer bands of Ida
begin to move into the area. The 850mb flow late Sunday into early
Monday shows 40-50 knots moving over Baldwin County and into the far
western Florida Panhandle. In addition, model guidance suggests
SBCAPE values around 1000 J/kg and SRH between 150-250 m2/s2 during
this time (SRH increases through the day on Monday). The exact
extent of this threat will become clearer as we move forward in time.

High Surf Warning/High Risk of Rip Currents: the high risk of rip
currents was upgraded to begin today (versus on Saturday) and will
continue through at least late Monday night. Large swell height and
periods will foster the development of rip currents, along with
strong onshore winds. In addition, swells will begin reaching
portions of the northern Gulf coast Saturday afternoon or evening.
Surf heights are expected to increase to be between 8-12 feet
Saturday night into Sunday. These swells are likely to cause life-
threatening surf and wave run up in addition to dangerous rip
currents. Thus, a High Surf Warning was issued for our entire
coastline (Coastal Alabama and the western Florida Panhandle) from
Saturday night through Monday afternoon.

In summary, a multitude of hazards will impact the area during the
short term period as Ida moves into Louisiana. Variations in the
track and intensity of Ida will have implications on the extent of
impacts to southeastern MS and southwestern AL/FL panhandle. Stay
tuned to the forecast for updates. /25/26

EXTENDED TERM /Monday night Through Friday/...Per the latest
track from the National Hurricane Center, Ida steadily weakens
while lifting from near the far lower Mississippi River valley and
into central Tennessee by Wednesday morning. The remnants of Ida
evolve into an upper trof over the eastern states on Wednesday
which then weakens and moves off into the western Atlantic during
the remainder of the period. Abundant tropical moisture will be
in place over the area Monday evening with precipitable water
values near 2.5 inches, then somewhat drier air gradually flows
into the region through Tuesday night with precipitable water
values dropping to 1.6-1.8 inches. This trend of progressively
drier air flowing into the area continues into Thursday when
precipitable water values drop to around 1.2 inches, with similar
values expected into Friday. Have continued with likely to
categorical pops for much of the area Monday evening then the
whole area on Tuesday. As somewhat drier deep layer air flows into
the area, then this trend increases with progressively drier air
moving into the region, likely pops on Wednesday will be followed
by chance pops Thursday and Friday. Locally heavy rainfall will be
possible mainly Monday night mainly over the western half of the
area but may persist into Tuesday as well. A high risk of rip
currents will be in effect Monday night and may need to be
extended. Highs on Tuesday will be in the lower to mid 80s then
trend gradually warmer to upper 80s to lower 90s by Friday. Lows
Monday night range from the lower 70s well inland to the upper 70s
at the coast then gradually moderate by Thursday night to around
70 well inland to the mid 70s at the coast. /29

MARINE...Moderate to strong east to southeast winds tonight become
strong on Saturday then increase further and become southeast
through Sunday as Hurricane Ida advances northward across the
Gulf and moves into the north central Gulf coast. Please see the
National Hurricane Center for the latest information on Ida. Seas
of 3 to 5 feet tonight increase rapidly Saturday night and remain
elevated into early next week. /29

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...Tropical Storm Watch for ALZ261>266.

     High Rip Current Risk through late Monday night for ALZ265-266.

     High Surf Warning from 1 AM Sunday to 6 PM CDT Monday for ALZ265-
     266.

     Storm Surge Watch for ALZ263>266.

FL...High Rip Current Risk through late Monday night for FLZ202-204-
     206.

     Coastal Flood Advisory from 7 PM Saturday to 7 PM CDT Monday for
     FLZ202-204-206.

     High Surf Warning from 1 AM Sunday to 6 PM CDT Monday for FLZ202-
     204-206.

MS...Tropical Storm Watch for MSZ078-079.

GM...Small Craft Advisory from 1 PM Saturday to 7 PM CDT Monday for
     GMZ634>636-655.

     Tropical Storm Watch for GMZ630>633-650-675.

     Tropical Storm Warning for GMZ670.

&&

This product is also available on the web at:
http://weather.gov/mob

In the hours before

Special weather statement, Aug 27, 2:47 PM CST, 3 hours 13 minutes before
Special Weather Statement
National Weather Service Mobile AL
347 PM CDT Fri Aug 27 2021

ALZ263-265-272115-
Mobile Coastal AL-Mobile Central AL-
347 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of southwestern Mobile
County through 415 PM CDT...

At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Dauphin Island, moving north at 35 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Theodore, Grand Bay, Bayou La Batre and Coden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3024 8824 3026 8818 3031 8820 3032 8823
      3033 8820 3036 8819 3037 8824 3032 8826
      3038 8824 3040 8834 3039 8840 3051 8840
      3055 8817 3034 8815 3034 8816 3032 8820
      3025 8814 3023 8831
TIME...MOT...LOC 2047Z 168DEG 28KT 3021 8825

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 27, 3:33 PM CST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Mobile AL
433 PM CDT Fri Aug 27 2021

FLZ203-272215-
Santa Rosa Inland FL-
433 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of northeastern Santa
Rosa County through 515 PM CDT...

At 433 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Roeville, or 12 miles northeast of Milton, moving
northwest at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

This storm will remain over mainly rural areas of northeastern Santa
Rosa County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3092 8720 3100 8706 3100 8690 3082 8679
      3069 8679 3063 8690
TIME...MOT...LOC 2133Z 145DEG 17KT 3075 8687

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 27, 4:08 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Mobile AL
508 PM CDT Fri Aug 27 2021

ALZ059-FLZ203-272300-
Escambia AL-Santa Rosa Inland FL-
508 PM CDT Fri Aug 27 2021

...A strong thunderstorm will impact portions of central Escambia and
north central Santa Rosa Counties through 600 PM CDT...

At 507 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pollard, or 7 miles southwest of Brewton, moving northwest at 20 mph.

HAZARD...Winds in excess of 30 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brewton, Flomaton, East Brewton, Jay, Pollard, Riverview and I65 And
AL 113.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3096 8724 3097 8723 3096 8722 3100 8718
      3100 8728 3116 8747 3126 8732 3126 8717
      3100 8699 3089 8716
TIME...MOT...LOC 2207Z 142DEG 16KT 3101 8713

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH
Local storm report, Aug 27, 5:56 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MOBILE AL
656 PM CDT FRI AUG 27 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     RIP CURRENTS     7 E ORIOLE BEACH        30.36N 86.98W
08/27/2021                   ESCAMBIA           FL   PARK/FOREST SRVC

            *** 1 FATAL ***
            GULF ISLANDS NATIONAL SEASHORE AND ESCAMBIA
            COUNTY EMA OFFICIALS REPORT THAT A 56 YEAR
            OLD MALE DROWNED OFF OF HWY 399 ABOUT 3
            MILES WEST OF OPAL BEACH. SWELLS/SURF OF 4
            TO 5 FEET AND RIP CURRENTS WERE REPORTED.

&&

21/CLL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Escambia Coastal

When
August 27, 6:00 PM CST
Where
Escambia Coastal forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
30.614, -87.341 (the zone’s center; the record gives no point)

A 56 year old male drowned in a rip current on an unmanned beach near Gulf Islands National Sea Shore.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Escambia Coastal2021-08-2756MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2021Every state in 2021This day in weather historyWarnings in Florida, August 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 971942.